Ohio, 2019

Tornado and Hail in Ohio, January 8, 2019

January 8, 2019 · NWS CLE · 22 events in 10 counties and zones

A warm front moved through northern Ohio on the evening of January 7th, allowing for an unseasonably warm day on January 8th with temperatures reaching the mid 50s by mid-morning. This allowed for thunderstorms to develop over north central Ohio by daybreak on the 8th, which produced widespread hail over the Cleveland and Akron metro areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front moved through northern Ohio on the evening of January 7th, allowing for an unseasonably warm day on January 8th with temperatures reaching the mid 50s by mid-morning. This allowed for thunderstorms to develop over north central Ohio by daybreak on the 8th, which produced widespread hail over the Cleveland and Akron metro areas. These storms continued east into Trumbull County where a rare January tornado formed. This EF-1 tornado damaged portions of Bazetta Township and the city of Cortland and moved over Mosquito Creek Lake. This tornado is the first January tornado in northern Ohio since January 5, 1997, when an F1 tornado hit portions of Wayne County. A second round of showers and thunderstorms developed over the region ahead of a cold front on the afternoon of the 8th. Widespread hail was observed with these thunderstorms, including several reports of hail one inch or greater in diameter. A couple of thunderstorms produced some wind damage in the eastern suburbs of Cleveland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 8, 6:43 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 8, 6:43 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
643 AM EST Tue Jan 8 2019

.SYNOPSIS...
Low pressure will move through the lower Great Lakes today. A
warm front will move north into the area early today ahead of
the low. A cold front will quickly follow late morning into the
afternoon. Another cold front will drop across the area tonight.
Wednesday the low will deepen as it moves through New england
leaving a trough of low pressure west across the central Great
Lakes. High pressure will build into the area from the west
Thursday and Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Update...Adjusted hourly temps. Also a quick second update to
add morning thunder west. Radar shows a thunderstorm moving into
Hancock county.

Original...For today, weak low pressure will move east into the
lower lakes. A warm front will lift north into the area
followed quickly bay a cold front. By mid morning this triple
point should be half way across the region with increasing
moisture assent focused across the central and eastern half of
the area. Expect precip to be expanding through the morning with
highest pops east. Forecast soundings actually show weak cape
and will need to put in a small chance of thunder. Tonight a
second cold front goes through. Winds increase this evening and
the first half of the night to 20 to 25 knots or so with gusts
to 30 to 35 knots. Right now, just below advisory criteria. Main
concern would be at least initially along the lakeshore where
winds would be highest. For now, no headlines and will allow for
another model run. For tonight, rain should be ongoing across
far northeast OH and nwrn PA. Could be a few leftover showers
west half at 00Z which will be mixing with/changing to snow.
Models show colder air moving in through the evening east and
expect a transition to snow in nwrn PA 03-04Z time frame.
Guidance surface temps still well above freezing at 06Z but
after 06Z expect snow to eventually begin to accumulate
especially in higher terrain of nern OH and nwrn PA. Will have
roughly 2 to as much as 4 inches in inland nwrn pa by Wednesday
morning. Wednesday looks interesting as snow across the snowbelt
should be ongoing in northwest flow and 850mb temps -14C.
Instability to the lake is still conditional however model
sounding show favored dendrite growth and synoptic moisture to
help things along. Will have categorical pops and 4 inches or so
for the day.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Lake effect snow will be ongoing in the snow belt region of NW PA
and NE Ohio on Wednesday night into Thursday. Parameters don't look
quite as good as they did with yesterday's model runs with the
inversion over the lake at a marginal 5-6 kft and the short NW
fetch. However, the DGZ will still be fully saturated and the NW
flow will favor upslope areas so will have some light to moderate
accumulations across the snow belt. The biggest piece of uncertainty
for Wednesday night into Thursday will be what sort of Lake Huron
connection develops and moves into the Lake Erie snow belt region. A
300 to 310 layer average fetch typically will get into NW PA, but
some of the thermodynamics aren't great with just some conditional
instability and a marginal inversion height, so NW PA may only get
some extra snow with the added moisture from Lake Huron. However,
even the slightest of improvements in the profile could allow for
more than just a little extra snow, so something to bear watching.

Elsewhere, arctic high pressure will be building into the region and
western, non-snow belt areas will be dry throughout the period. As
the high creeps in on Thursday, dry, continental air will move into
the region and erode the lake effect from west to east, with only
some residual lake effect snow showers expected in NW PA by Friday.
For the first time in a long time, temperatures will be below normal
for the period with highs in the upper 20s to near 30 and lows in
the teens and low 20s, colder where the snowpack develops.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Arctic high pressure over the region will quickly depart for the
weekend as a new low pressure system enters from the southwest. The
shortwave trough supporting this low drops south of the area so the
low may only skirt by the forecast area to the southeast on Saturday
into Sunday. Will just leave generic 30-40 percent pops for Saturday
and Saturday night with the passing low with some residual rain
plausible on Sunday morning. For Sunday and Monday, an upper ridge
builds into the region and high pressure returns, allow for a dry
start to the beginning of next week. Temperatures through the period
appear to rebound to normal or even back above normal as the surface
low on Saturday ushers in some warmer air.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Stratus with holes continues to yield a mix of mix of MVFR and
VFR across the region. Expect MVFR conditions to become more
widespread as a cold front moves into the area from the west
and a warm front from the south this morning. Radar shows
showers developing across the region with a thunderstorm moving
into Hancock county. Expect precip to expand through the morning
with the best chance in the afternoon across the east half of
the area. Winds will increase from the wsw Tuesday to around 20
knots with gusts in the 30s. Overnight drier air moves in from
the west although expect rain to continue through the evening in
the snowbelt with rain changing to snow through the evening
hours.

OUTLOOK...Non-VFR possible Wednesday through Thursday
especially across NE OH/NW PA in snow showers.

&&

.MARINE...
An active week continues on Lake Erie. Improving conditions on the
lake will allow for the current small craft advisory to be canceled
before 7 AM. This brief reprieve in strong winds this morning and
afternoon will allow for a short period without a small craft
advisory. A cold front will move across the lake tonight and winds
will increase ahead of and immediately behind the frontal passage
with sustained westerly winds up to 30 knots possible. Winds will
relax a bit to 20 to 25 knots and shift to the northwest for
Wednesday and this flow will persist through at least Thursday
night. Waves will also be on the increase and waves 5 to 9 feet or
greater can be expected off northeast Ohio, NW PA, and western NY.
With all of this in mind, have issued a small craft advisory through
Wednesday night, but this will need to be extended in time with the
nearshore forecast.

Arctic high pressure will build into the Great Lakes region on
Thursday and settle over the eastern Great Lakes on Friday, finally
allowing for rough conditions to subside on the lake. Low pressure
over the southern United States will move northeast towards the Ohio
Valley for Saturday, but at this point, will probably stay far
enough away from the lake to have too much impact.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 7 AM EST
     Thursday for LEZ142>149.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...TK
MARINE...Sefcovic
Hazardous weather outlook, Jan 8, 5:56 AM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
556 AM EST Tue Jan 8 2019

OHZ003-006>008-017-018-027-028-036-037-091100-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-
Morrow-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

West winds could gust to 35 to 40 MPH late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>014-019>023-029>033-038-047-089-091100-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-
Knox-Ashtabula Lakeshore-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

A few thunderstorms could develop this afternoon as mild, unstable
air moves north into the area. There is a chance that a few storms
could approach severe limits with gusty winds the most likely threat.

In addition, west winds could gust to 35 to 40 MPH this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001>003-091100-
Northern Erie-Southern Erie-Crawford-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

West winds could gust to 35 to 40 MPH this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is expected Wednesday into Thursday and may be
enough to require an advisory or warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-091100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Winds will briefly approach Gale Force this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 8, 7:19 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Cleveland OH
719 AM EST TUE JAN 8 2019

OHZ018-027-028-081300-
Crawford-Seneca-Wyandot-
719 AM EST TUE JAN 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SENECA...WYANDOT AND CRAWFORD
COUNTIES...

At 717 AM EST, a strong thunderstorm was located 7 miles south of
New Riegel, or 8 miles north of Upper Sandusky, moving east at 45
mph. Winds in excess of 40 mph are possible with this storm.
Thunderstorms will also impact Tiffin, Fostoria, Bucyrus, Upper
Sandusky, Galion, Crestline, Green Springs, Nevada and Bettsville.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.

LAT...LON 4090 8351 4091 8348 4099 8346 4100 8342
      4125 8342 4125 8284 4101 8283 4100 8282
      4099 8273 4071 8273 4069 8343 4070 8344
      4071 8349 4081 8350 4082 8352
TIME...MOT...LOC 1217Z 260DEG 54KT 4095 8332

Jamison
Special weather statement, Jan 8, 7:57 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
757 AM EST TUE JAN 8 2019

OHZ010-019-030-081400-
Huron-Lorain-Ashland-
757 AM EST TUE JAN 8 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HURON...NORTHWESTERN
ASHLAND AND LORAIN COUNTIES...

At 756 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Norwalk to near Willard. Movement
was east at 50 mph.

Wind gusts up to 45 mph and pea size hail are possible with these
storms.

Locations impacted include...
Elyria, Norwalk, Strongsville, North Ridgeville, Grafton, Willard,
Wellington, New London, Plymouth, Wakeman, Eaton, Oberlin, Lagrange,
Penfield, Pittsfield, Greenwich, North Fairfield, Kipton, Rochester
and Nova.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4100 8283 4101 8284 4123 8262 4129 8241
      4128 8235 4130 8234 4140 8197 4135 8197
      4135 8187 4127 8188 4127 8197 4119 8198
      4120 8207 4114 8208 4114 8217 4106 8218
      4099 8243
TIME...MOT...LOC 1256Z 248DEG 42KT 4118 8259 4110 8266

PS

The radar

The Cleveland radar (KCLE), 60 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Huron

When
January 8, 8:12 AM EST
Where
Huron County, 3.33 mi NE of Fitchville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.110, -82.450

Hail up to the size of pennies covered the ground about 3 miles northwest of New London.

Tornado, Trumbull

When
January 8, 10:20 AM EST to 10:26 AM EST
Where
Trumbull County, 1.9 mi WSW of Bazetta to 0.08 mi ENE of Cortland
Rating
EF1
Path length
4.5 mi
Path width
75 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
41.323, -80.815

An EF-1 tornado touched down in the far northeast corner of Champion Township near the intersection of N Park Avenue and Airport Road NW. This tornado continued east along Everett Hull Road in Bazetta Township, where it brought down numerous trees and power lines, including near the Trumbull County Fairgrounds. The tornado emerged over Mosquito Creek Lake and continued moving east returning over land at Hillside Cemetery in Cortland. At the cemetery, a storage shed was destroyed, shingles were blown off a chapel roof, and 36 headstones were overturned. Dozens of trees and bushes were also knocked down and the cemetery did not reopen until mid-February 2019 due to storm damage. From Hillside Cemetery, the tornado continued east into Cortland where damage to buildings, vehicles, and trees was noted. The tornado lifted before it reached High Street (Ohio State Route 5). The tornado was on the ground for about 4.5 miles and had a maximum width of 75 yards.

Hail, Sandusky

When
January 8, 2:30 PM EST
Where
Sandusky County, 1.09 mi NE of Lindsey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.431, -83.205

A trained spotter reported penny-sized hail on the Ohio Turnpike between mile markers 86 and 89.

Hail, Seneca

When
January 8, 2:49 PM EST
Where
Seneca County, 0.59 mi WNW of Flat Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.235, -82.859

A trained spotter reported quarter-sized hail in Flat Rock in northeast Seneca County.

Hail, Sandusky

When
January 8, 2:50 PM EST
Where
Sandusky County, 0.86 mi SW of Bellevue
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.270, -82.860

A trained spotter reported quarter-sized hail on the west side of Bellevue in Sandusky County.

Hail, Lorain

When
January 8, 3:20 PM EST
Where
Lorain County, 1.04 mi E of Elyria
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.370, -82.080

Hail, Lorain

When
January 8, 3:20 PM EST
Where
Lorain County, 1.04 mi W of Elyria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -82.120

There were several reports of quarter-sized hail in the Elyria area from trained spotters and social media. Quarter-sized hail was reported near the Lorain County Office of Emergency Management and Homeland Security building.

Hail, Summit

When
January 8, 3:24 PM EST
Where
Summit County, 1.12 mi W of Akron Mayfield Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.977, -81.451

A trained spotter observed penny-sized hail east of the intersection of Interstate 77 and Ohio State Route 241 in Green.

Hail, Cuyahoga

When
January 8, 3:26 PM EST
Where
Cuyahoga County, 0.86 mi NW of (Cgf)cuyahoga Co Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
41.580, -81.490

Half dollar sized hail was observed north of Cuyahoga County Airport.

Hail, Lorain

When
January 8, 3:30 PM EST
Where
Lorain County, 0.69 mi N of La Grange
Measured
1 in hail
Reported by
Social Media
Coordinates
41.240, -82.120

Quarter-sized hail was reported in the LaGrange area. This report was via a photo on social media.

Hail, Lake

When
January 8, 3:44 PM EST
Where
Lake County, 1.59 mi NW of Pleasant Vly
Measured
1 in hail
Reported by
Social Media
Coordinates
41.599, -81.418

A social media user reported quarter-sized hail in Willoughby Hills.

Hail, Cuyahoga

When
January 8, 3:46 PM EST
Where
Cuyahoga County, 1.23 mi N of Middleburgh Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.398, -81.804

Hail up to three-quarters of an inch in diameter was observed by a trained spotter in Brook Park.

Thunderstorm Wind, Geauga

When
January 8, 3:48 PM EST
Where
Geauga County, 1.04 mi E of Newbury
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.470, -81.210

Several trees were blown down on Stone Road in Newbury Township.

Hail, Cuyahoga

When
January 8, 3:50 PM EST
Where
Cuyahoga County, Beachwood
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.480, -81.500

This hail report was a picture from Facebook.

Hail, Geauga

When
January 8, 3:50 PM EST
Where
Geauga County, 2.49 mi NW of Chardon
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.600, -81.240

Penny-sized hail was reported northwest of Chardon. This report was via a photo on social media.

Hail, Cuyahoga

When
January 8, 3:51 PM EST
Where
Cuyahoga County, 1.48 mi SSE of Strongsville Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.300, -81.860

An NWS Employee and a member of the public reported one inch hail in Strongsville.

Hail, Stark

When
January 8, 4:08 PM EST
Where
Stark County, 1.38 mi N of Pinn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -81.520

A trained spotter reported penny-sized hail and estimated a 50 mph wind gust in Massillon.

Hail, Cuyahoga

When
January 8, 4:10 PM EST
Where
Cuyahoga County, Beachwood
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.480, -81.500

Penny-sized hail was reported in Beachwood. This report was submitted via a picture on social media.

Hail, Stark

When
January 8, 4:10 PM EST
Where
Stark County, 1.38 mi N of Pinn
Measured
0.75 in hail
Reported by
Public
Coordinates
40.800, -81.520

Thunderstorm Wind, Geauga

When
January 8, 4:22 PM EST to 4:32 PM EST
Where
Geauga County, 1.48 mi SSW of Russell to 0.82 mi E of Newbury
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.450, -81.340

Geauga County Sheriff Dispatch reported several downed trees in the southern part of the county due to thunderstorm winds, including trees downed on Music Street in Russell Township, Quinn Road in Auburn Township, and Stone Road in Newbury Township.

Thunderstorm Wind, Geauga

When
January 8, 4:25 PM EST
Where
Geauga County, 2.49 mi ESE of Bainbridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.360, -81.290

A large tree was blown down on Quinn Road in Auburn Township.

Hail, Cuyahoga

When
January 8, 8:26 PM EST
Where
Cuyahoga County, 0.86 mi NW of (Cgf)cuyahoga Co Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
41.580, -81.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795203, 795219, 807693, 807685, 795204, 795205, 795207, 807694, 795206, 795208, 807696, 807695, 795216, 795209, 795210, 795211, 795212, 795213, 795214, 795217, 795218, 795215.